Alert archive / West Virginia / Flash Flood Warnings in 2014

Flash Flood Warning 1, NWS Pittsburgh, PA

May 14, 2014Preston County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at May 14, 2014, 1:20 PM EDT for Preston County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2014, 1:20 PM EDT (17:20 UTC)
Expired
May 14, 2014, 4:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 145 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 1:41 PM EDTFLASH FLOODAurora, WVROUTE 50 NEAR CATHEDRAL STATE PARK AND FOX ROADS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WGUS51 KPBZ 141720
FFWPBZ
WVC077-142015-
/O.NEW.KPBZ.FF.W.0001.140514T1720Z-140514T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
120 PM EDT WED MAY 14 2014

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PRESTON COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 415 PM EDT

* AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR
  ESTIMATES THAT UP TO 2 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS A
  PORTION OF THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF UP TO 1
  INCH CAN BE EXPECTED.

AREAS IN THE WARNING INCLUDE CATHEDRAL STATE PARK...WITH THE  
HEAVIEST RAINFALL ALONG PORTIONS OF RHINE CREEK AND WOLF CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO STREAMS...RIVERS AND CREEKS...WHICH CAN
BECOME KILLERS IN HEAVY RAIN. CAMPERS AND HIKERS SHOULD AVOID STREAMS
AND CREEKS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...
ON FOOT.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 3939 7948 3931 7951 3923 7954 3927 7967
      3940 7959

$$
2 follow-up statements
253 
WGUS71 KPBZ 141817
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT WED MAY 14 2014

WVC077-142015-
/O.CON.KPBZ.FF.W.0001.000000T0000Z-140514T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PRESTON WV-
217 PM EDT WED MAY 14 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
PRESTON COUNTY...

AT 205 PM EDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING 
WHERE OVER 2 INCHES OF RAIN HAS FALLEN BASED OFF OF RADAR ESTIMATES 
OVER SOUTHEASTERN PRESTON COUNTY NEAR CATHEDRAL STATE PARK EAST OF 
ROWLESBURG. ROUTE 50 NEAR CATHEDRAL STATE PARK AND FOX ROADS ARE 
CURRENTLY FLOODED. ALTHOUGH HEAVY RAIN WILL SHORTLY LEAVE THE 
AREA...FLASH FLOODING IS EXPECTED TO CONTINUE OVER SOUTHEASTERN 
PRESTON COUNTY UNTIL AT LEAST 415 PM THIS AFTERNOON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL STREAMS...ROADS AND FARMLAND ALONG THE BANKS OF CREEKS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO STREAMS...RIVERS AND CREEKS...WHICH CAN
BECOME KILLERS IN HEAVY RAIN. CAMPERS AND HIKERS SHOULD AVOID STREAMS
AND CREEKS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...
ON FOOT.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 3939 7948 3931 7951 3923 7954 3927 7967
      3940 7959

$$
88
319 
WGUS71 KPBZ 142009
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT WED MAY 14 2014

WVC077-142019-
/O.EXP.KPBZ.FF.W.0001.000000T0000Z-140514T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PRESTON WV-
409 PM EDT WED MAY 14 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM EDT FOR PRESTON
COUNTY...

RAIN HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE FLASH FLOOD
WARNING WILL BE ALLOWED TO EXPIRE.

&&

LAT...LON 3939 7948 3931 7951 3923 7954 3927 7967
      3940 7959

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 14, 12:31 PM EDT, 49 minutes earlier.

Area forecast discussion, May 14, 12:31 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1231 PM EDT WED MAY 14 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PLAGUE THE UPPER OHIO
VALLEY REGON UNTIL PASSAGE OF A COLD FRONT EARLY ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLY AFTN UPDATE WAS ISSUED TO ADJUST FOR HOURLY TRENDS AS SHWRS
AND TSTMS CONT TO FORM IN THE MOIST SLY FLOW ON THE ERN FLANK OF
THE HIGH AMPLITUDE UPR TROF CNTRD OVR THE CNTRL PLAINS. CONVECTION
FOCUS WL BE ALONG THE HIGHER TERRAIN...AND OVR AREAS W OF I 77
ACRS ERN AND CNTRL OHIO WHERE DEEP MSTR IS CONVERGING IN VICINITY
OF FRONT. THAT AREA WL ALSO SERVE AS PATH FOR SFC LOW PASSAGE
LATER TDA...I.E. ENHANCED LLVL SHEAR AREA.

FOR NOW...AREA HAS BEEN PAINTED UNDR THE SLIGHT...15 PERCENT...RISK
BY STORM PREDICTION CNTR...WITH LIMITATIONS IMPOSED BY SOMEWHAT
MARGINAL INSTABILITY RETARDED BY WARM MID LVLS...AND BY LIMITED
LLVL FLOW WHICH IS DUE TO BE ENHANCED WITH THE APPRCH OF THE
AFOREMENTIONED SFC LOW PRES LTR THIS EVE. AT THAT TIME...SFC
BASED INSTABILITY IS LIKELY TO BE FURTHER LIMITED BY DIURNAL
CONSTRAINTS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
DEEP LOW PRES WILL PULL A COLD FRONT ACROSS THE REGION THURSDAY
WITH MUCH COOLER TEMPERATURES BEHIND THE FRONT. FORECAST RAINFALL
FOR THE EVENT LOOKS TO BE WELL OVER AN INCH WITH HIGHER AMOUNTS
POSSIBLE DEPENDING ON THE AMOUNT OR DURATION OF STRONGER
THUNDERSTORMS THURSDAY...AS WELL AS BY EXITING SPEED OF THE SYSTEM
ON FRIDAY. SHOWERS WITH EMBEDDED THUNDER ARE EXPECTED TO BE
ONGOING ON THURSDAY MRNG...WITH GRADUAL EWD SHIFT WITH PROGRESS OF
THE UPR TROF.

WITH MUCH OF THE AREA BECOMING MORE SATURATED...FLOODING ISSUES WL HAVE
TO BE MONITORED AND HAZARDOUS WEATHER OUTLOOK MENTION WL BE
MAINTAINED FOR NOW.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
NOTICEABLY COOLER AIR WILL BE THIS WEEKEND AS THE UPPER LOW MOVES
OVER THE REGION. LOW CONVECTIVE TEMPS WILL SUPPORT SHOWER CHANCES...BUT
POP NUMBERS WILL REMAIN LOW END.

SURFACE HIGH WILL BRING A DRY AND COOL START FOR THE BEGINNING OF
NEXT WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
EXPECT VFR AT ALL SITES UNTIL THE SHOWERS AND THUNDERSTORMS
EXPAND IN COVERAGE TODAY. RESTRICTIONS WILL AGAIN BE MOSTLY VSBYS
IN HEAVY RAIN...MVFR WITH OCCASIONAL IFR. AT THIS POINT WITH
UNCERTAINTY IN THE TIMING OF STORMS...OPTED TO CARRY VCTS FOR NOW.

SOUTHERLY WIND WILL GENERALLY REMAIN UNDER 10KTS...EXCEPT IN
THUNDERSTORMS.

.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
MVFR RESTRICTIONS IN SHOWERS/STORMS ARE LIKELY TO CONTINUE THROUGH
THURSDAY AHEAD OF A COLD FRONT. BRIEF IFR IS POSSIBLE WITH THE
COLD FRONT THUR NGT. MVFR RESTRICTIONS ARE POSSIBLE AGAIN SAT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 14, 12:28 PM EDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1228 PM EDT WED MAY 14 2014

PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-022-
151630-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
1228 PM EDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT WITH HEAVY RAINFALL EXPECTED. SIGNIFICANT
RISES ON STREAMS AND CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-151630-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
1228 PM EDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE PRIMARY SEVERE RISK IS FROM DAMAGING WIND GUSTS. IN
ADDITION...HEAVY RAINFALL MAY TRIGGER LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT WITH HEAVY RAINFALL EXPECTED. SIGNIFICANT
RISES ON STREAMS AND CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-151630-
GARRETT-PRESTON-TUCKER-
1228 PM EDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE PRIMARY SEVERE RISK IS FROM DAMAGING WIND GUSTS. IN
ADDITION...HEAVY RAINFALL MAY TRIGGER LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT WITH HEAVY RAINFALL EXPECTED. SIGNIFICANT
RISES ON STREAMS AND CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 14, 11:58 AM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1158 AM EDT WED MAY 14 2014

MDZ001-WVZ023-041-141630-
GARRETT MD-PRESTON WV-TUCKER WV-
1158 AM EDT WED MAY 14 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TUCKER...SOUTHERN
PRESTON AND SOUTHWESTERN GARRETT COUNTIES...

AT 1155 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF SAINT GEORGE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  SAINT GEORGE...       HANNAHSVILLE...       SILVER LAKE...
  ROWLESBURG...         TUNNELTON...          KINGWOOD...
  CATHEDRAL STATE PARK...                     REDHOUSE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3919 7983 3923 7981 3924 7985 3925 7986
      3926 7986 3949 7970 3935 7939 3909 7962
Special weather statement, May 14, 12:52 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1252 PM EDT WED MAY 14 2014

MDZ001-WVZ023-141715-
GARRETT MD-PRESTON WV-
1252 PM EDT WED MAY 14 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRESTON AND
SOUTHWESTERN GARRETT COUNTIES...

AT 1249 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
SILVER LAKE...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE NICKEL SIZE HAIL.

  LOCATIONS IMPACTED INCLUDE...
  KEMPTON...            SILVER LAKE...
  CATHEDRAL STATE PARK...                     REDHOUSE...
  TERRA ALTA...         OAKLAND...            MOUNTAIN LAKE PARK...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3922 7951 3922 7952 3923 7954 3927 7969
      3926 7972 3926 7973 3953 7951 3940 7928
      3920 7949

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:41 PM EDTSpecial Weather StatementPBZMarion, Monongalia64 min
May 14, 11:58 AM EDTSpecial Weather StatementPBZPreston32 min
May 14, 12:52 PM EDTSpecial Weather StatementPBZPreston23 min
May 14, 2:51 PM EDTSpecial Weather StatementPBZTucker114 min
May 14, 3:37 PM EDTFlash Flood WarningPBZTucker3 hr
May 14, 5:51 PM EDTSevere Thunderstorm WarningPBZMarshall, Ohio, Wetzel39 min
May 14, 6:27 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock, Marshall, Ohio48 min
May 14, 6:42 PM EDTSevere Thunderstorm WarningPBZMarshall, Wetzel48 min
May 14, 6:54 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock66 min
May 14, 7:17 PM EDTSpecial Weather StatementPBZMarion, Monongalia58 min
May 14, 7:26 PM EDTSevere Thunderstorm WarningPBZBrooke, Marshall, Ohio49 min
May 14, 7:40 PM EDTFlash Flood WatchPBZBrooke, Hancock, Marion, Marshall, Ohio, Wetzel30 hr

Nearby

Flash Flood Warnings in West Virginia, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.